What Medications Can Cause Excessive Sweating?

The possible causes of excessive sweating that can be caused by medications include: anticholinergic (antispasmodic) agents, dopamine agents and sympathomimetic agents.

Anticholinergic drugs interrupt the action of acetylcholine in sweat glands causing them to stop secreting fluid. These medicines include: atropine, scopolamine, hyoscine hydrobromide (scopolamine), glycopyrrolate (cyclizine), methscopolammonium bromide (Phenergan-type products). Dopamine agonists such as pseudoephedrine work by blocking the release of norepinephrine from adrenal medullae into sweat glands and is also a cause for excessive sweating. Sympathomimetics such as ephedra or phenylephrine work similarly but stimulate vasoconstriction in peripheral vessels thus promoting increased sweat production. Medications that contain these ingredients should not be taken during pregnancy because they may result in high blood pressure and pseudotumor cerebri with blurred vision which may lead to stroke or even death.

Leave a Comment